Format

Send to

Choose Destination
Drug Saf. 2011 Oct 1;34(10):839-47. doi: 10.2165/11593110-000000000-00000.

Fluoroquinolone-associated myasthenia gravis exacerbation: evaluation of postmarketing reports from the US FDA adverse event reporting system and a literature review.

Author information

1
US Food and Drug Administration, Center for Drug Evaluation and Research, Office of Surveillance and Epidemiology, Division of Pharmacovigilance II, Silver Spring, MD 20993, USA.

Abstract

BACKGROUND:

Exacerbations of myasthenia gravis have been reported in antibacterial-treated patients. In animal and in vitro models of experimentally-induced myasthenia gravis, fluoroquinolones exhibit neuromuscular blockade.

OBJECTIVE:

The aim of this retrospective study was to evaluate postmarketing adverse event reports submitted to the US FDA and case reports published in the scientific literature for a potential association between fluoroquinolone exposure and acute exacerbations of myasthenia gravis.

METHODS:

On 1 March 2011, we searched the FDA Adverse Event Reporting System (AERS) database to retrieve all reports of myasthenia gravis exacerbation as a serious adverse event in patients treated with fluoroquinolones. We also conducted an Internet-based search using EMBASE for additional English-language cases in the scientific literature.

RESULTS:

We identified a total of 37 unique cases describing myasthenia gravis exacerbation following fluoroquinolone systemic exposure. We retrieved AERS reports for 27 non-ventilated patients administered the following fluoroquinolones: levofloxacin (n = 9), moxifloxacin (n = 6), ciprofloxacin (n = 6), ofloxacin (n = 2), gatifloxacin (n = 2), norfloxacin (n = 1) and trovafloxacin (n = 1). Additionally, we retrieved ten case reports published in the literature involving non-ventilated patients administered ciprofloxacin (n = 4), levofloxacin (n = 2) and ofloxacin, norfloxacin, pefloxacin and prulifloxacin (1 patient each). Myasthenia gravis exacerbations developed a median of 1 day following fluoroquinolone exposure. The 37 cases describe dyspnoea (n = 19; 51%), myasthenic crisis requiring ventilatory support (n = 11; 30%) and death (n = 2; 5%). Additional exacerbation-related adverse events were generalized muscle weakness (n = 20; 54%), dysphagia (n = 9; 24%), diplopia (n = 6; 16%) and ptosis (n = 6; 16%). Six patients (16%) experienced a positive rechallenge, with recurrent myasthenia gravis exacerbation after fluoroquinolone reintroduction.

CONCLUSIONS:

Fluoroquinolone exposure may result in potentially life-threatening myasthenia gravis exacerbations in patients with underlying disease. Healthcare professionals should be aware of this serious drug-disease association and carefully weigh the benefit-risks of fluoroquinolones when treating infections in non-ventilated myasthenic patients.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center